Alert archive / Georgia / Tornado Warnings in 2002
Tornado Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Jan 19, 2002, 6:56 PM EST for Grady County, Thomas County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 19, 2002, 6:56 PM EST (23:56 UTC)
- Expired
- Jan 19, 2002, 7:45 PM EST
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Grady County, GA, Thomas County, GA
The radar
The Tallahassee radar (KTLH), 63 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KTAE 192356 TORTLH GAC131-275-200045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 654 PM EST SAT JAN 19 2002 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * TORNADO WARNING FOR... GRADY COUNTY IN GEORGIA THIS INCLUDES CAIRO... THOMAS COUNTY IN GEORGIA THIS INCLUDES THOMASVILLE... * UNTIL 745 PM EST... * AT 650 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO IN A LINE OF THUNDERSTORMS EXTENDING FROM 16 MILES NORTHEAST OF COOLIDGE TO 13 MILES SOUTHWEST OF CAIRO... MOVING EAST AT 40 MPH. * TORNADO S WILL BE NEAR... OCHLOCKNEE BY 655 PM EST... COOLIDGE BY 715 PM EST... IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON YOUR MOBILE HOME FOR A REINFORCED SHELTER. IF A TORNADO THREATENS YOUR LOCATION GO TO YOUR SAFE ROOM OR TORNADO SHELTER. IF YOU DO NOT HAVE A SAFE ROOM OR TORNADO SHELTER...SEEK SHELTER IN AN INTERIOR ROOM OF THE LOWEST LEVEL OF YOUR HOME. LAT...LON 3104 8401 3076 8439 3070 8414 3103 8374 .END 8-JAMSKI
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 19, 1:35 PM EST, 5 hours 21 minutes earlier.
Area forecast discussion, Jan 19, 1:35 PM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 135 PM EST SAT JAN 19 2002 CURRENT SATELLITE IMAGERY AND RADAR DATA SHOW THE CLOUDS HAVE PROGRESSED EASTWARD SLOWLY THIS MORNING...AND NEAREST SHOWERS ARE STILL A COUPLE OF COUNTIES AWAY TO THE NORTH OF MY AL COUNTIES. THE COLD FRONT IS DRAPED ALONG THE E TX COAST THEN EXTENDS TOWARD THE TN VLY. CURRENTLY IN MY CWA NO VIS RESTRICTIONS AND NO CEILINGS BELOW 250. STILL SLY FLOW BUT NO LONGER LIGHT...WITH MOST SITES REPORTING WINDS GUSTING 20-30 KTS. AREA TEMPS RANGE 68-65 WITH DEW POINTS GENERALLY IN THE 60S. ONE CONCERN IS THAT WE MAY HAVE ENOUGH HEATING TO GENERATE SOME STRONGER THUNDERSTORMS...BUT IT LOOKS LIKE THE TIMING WILL BE OFF...THE MOISTURE AND THE DYNAMICS WILL LAG THE MAX HEATING JUST ENOUGH TO PREVENT SEVERE THUNDERSTORM ACTIVITY. DISCUSSION: MODELS CONTINUE TO SHOW A PROGRESSIVE PATTERN WITH TWO MAJOR SHORT WAVES MOVING THROUGH THE SOUTHEAST OVER THE NEXT COUPLE OF DAYS...RESULTING IN NEAR ZONAL FLOW OVER THE CWA BY 60 HR. MODEL SURFACE FORECASTS ARE SIMILAR WITH AVN PUSHING THE LEADING COLD FRONT THROUGH BY MIDNIGHT TONIGHT...ABOUT 6 HOURS FASTER THAN THE ETA/NGM. BEST UPPER DYNAMICS WILL STAY WELL TO OUR NORTH. DRIER AND COOLER AIR BUILDING SOUTH TO FL STATE LINE BRIEFLY ON SUNDAY BEFORE FRONT BEGINS TO LIFT BACK NORTH AS A WARM FRONT...WITH MORE RAIN CHANCES WITH A SECONDARY FRONT MOVING THROUGH ON MONDAY. HIGH PRESSURE WILL BUILD IN BEHIND THIS FRONT AND SLIDE EASTWARD... ALLOWING ABUNDANT MOISTURE RETURN AND MORE RAIN CHANCES ON WEDNESDAY TO START THE EXTENDED. CONTINUE TO PREFER THE FASTER AVN MODEL. THE ETA REALLY SEEMS TO OVER DEVELOP A SURFACE LOW OVER THE CENTRAL GULF COAST ON MONDAY AND OVERDO THE ASSOCIATED RAINFALL AMOUNTS. RAPID TRANSIT OF SYSTEM AND WEAKER DYNAMICS OVER CWA SHOULD HOLD RAINFALL ACCUMS GENERALLY TO A QUARTER INCH OR LESS...WITH ISOLATED THREE-QUARTER INCH AMOUNTS POSSIBLE. MODEL TEMP GUIDANCE IS CLOSE...WILL BLEND. IN GENERAL MIN TEMPS WILL BE ABOVE NORMAL AND MAX TEMPS NEAR NORMAL OVER THE NEXT COUPLE OF DAYS. WILL KEEP 6 ZONE GROUPINGS TO ACCOMMODATE TIMING OF FRONTAL PASSAGE. FIRE WX: NO CONCERNS. MARINE: OFFSHORE BUOYS SHOW WINDS AND SEAS...ESPECIALLY IN THE WESTERN WATERS...ARE STARTING TO INCREASE AS THE FRONT PLODS EASTWARD. LATEST 42039 REPORT WAS 15 TO 20 WITH 3.6 FT SEAS. EXPECT WINDS AND SEAS TO CONTINUE TO INCREASE TODAY...THEN RAPIDLY DECREASE BEHIND THE FRONT BY MORNING. WILL NEED TO EXPAND SCA TO EASTERN WATERS TONIGHT. EXTENDED: WEDNESDAY THROUGH SATURDAY...RAIN CHANCES RETURNING FOR WEDNESDAY AND THURSDAY AS RETURN FLOW OFF THE GULF SATURATES THE AREA AHEAD OF AN APPROACHING COLD FRONT. THEN BEHIND THE FRONT... COOLER CONDITIONS ON FRIDAY AND SATURDAY WITH STRONG NORTHERLY FLOW AND INCREASED WINDS. PRELIMINARY NUMBERS... TLH 47 63 50 65 5035 PFN 48 60 52 63 4035 DHN 43 57 48 61 4023 ABY 43 60 48 60 5024 VLD 47 62 48 64 5025 .TLH... .AL...NONE. .GA...NONE. .FL...SMALL CRAFT ADVISORY PANHANDLE WATERS. AFD
In the hours before
Local storm report, Jan 19, 4:51 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EST SAT JAN 19 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM NORTHERN PORTION AL WIND DAMAGE
01/19/02 COFFEE A FEW TREES DOWN ON CR
323 AND 606, AS WELL AS
HWY 125. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 5:01 PM EST | Severe Thunderstorm Warning | TAE | Calhoun, Clay, Randolph, Terrell | 29 min |
Nearby
Tornado Warnings in Georgia, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.